Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Elko, NV

August 2, 2004Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 2, 2004, 12:25 PM PDT for Elko County, Nevada. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 12:25 PM PDT (19:25 UTC)
Expired
Aug 2, 2004, 1:30 PM PDT
In force
65 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 82 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 021925
SVRLKN
NVC007-022030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
1225 PM PDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA
  THIS INCLUDES THE CITIES OF...RYNDON...ELKO

* UNTIL 130 PM PDT

* AT 1222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF ELKO...OR
  ABOUT 8 MILES WEST OF SOUTH FORK...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKO BY 1255 PM PDT
  RYNDON BY 130 PM PDT

LAT...LON 4067 11604 4058 11583 4101 11546 4114 11578

$$
SLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 5:14 AM PDT, 7 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 5:14 AM PDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
514 AM PDT MON AUG 2 2004

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM OFF THE WEST COAST WILL
MOVE CLOSER TO NEVADA TODAY...HELPING TO CREATE BREEZY CONDITIONS
ACROSS THE SILVER STATE. SHOWERS AND THUNDERSTORMS WILL BE MOVING
EASTWARD THROUGH THE STATE TODAY AND TONIGHT AS DRY AIR BEGINS TO
MOVE IN FROM THE WEST. BEGINNING TUESDAY...AND LASTING INTO
NEXT WEEKEND...A DRY SOUTHWEST FLOW OF AIR WILL ENVELOP THE GREAT
BASIN.
&&

.DISCUSSION...MONSOON MOISTURE CONTINUES TO OVERSPREAD THE CWA
WITH CONVECTION ONGOING IN SOUTHERN ZONES. EKO RECEIVED 0.19 INCHES
OF PRECIPITATION THROUGH 08Z. EARLY MORNING TS DEVELOPMENT HAS BEEN
MAINLY OVER SOUTHERN EUREKA COUNTY. NOW...SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP OVER NORTHERN NYE COUNTY. STORM MOVEMENT IS
NNE...WITH GRADUAL EASTWARD SHIFT OF INITIATION. MODELS IN GOOD
GENERAL AGREEMENT. MADE SOME MINOR TWEAKS TO FORECAST. COOLED TEMPS A
LITTLE AND REDUCED WIND-SPEEDS OVERALL. PRESS GRADIENT TODAY NOT THAT
IMPRESSIVE EXCEPT OVER HUMBOLDT COUNTY...ALSO DRIEST AREA. SURFACE
PRESS GRADIENT OVER ZONE 30 CONDUCIVE TO STRONG SW FLOW BY AFTERNOON
WITH MODEST DEEPENING OF SFC LOW POSITIONED NEAR OREGON BORDER.
CANCELLED RED FLAG WARNING FOR ALL ZONES EXCEPT FIRE WEATHER ZONE
451. EXPECT LOWEST RH VALUES NEAR 15 PCT...SIGNIFICANT WIND...AND
WIND SHIFT LATE AFTERNOON ACROSS HUMBOLDT COUNTY. MAINLY BREEZY
CONDITIONS WILL PREVAIL ELSEWHERE...HOWEVER ALL REMAINING ZONES HAVE
EXPERIENCED GOOD RH RECOVERY. EXPECT WILL TAKE A GOOD DAY OF DRYING
TO FALL BACK TO 15 PCT RANGE...NOT TODAY. ENOUGH SHOWER ACTIVITY
TODAY TO PREVENT GOOD DRYING. PRESS GRADIENT RELAXES ENOUGH TUESDAY
TO NOT ISSUE FWX WATCH. FROM TUESDAY THROUGH SUNDAY SYNOPTIC RIDGE
OVER SOUTHERN U.S. AND QUASI-STATIONARY UPPER LEVEL LOW OVER NORTHERN
PACIFIC WILL LEND ITSELF TO PERSISTENT DRY SOUTHWEST FLOW FOR ELKO
CWA.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FIRE WEATHER
ZONE 451 MONDAY 10AM PDT TO 10PM PDT.
&&

WHITWORTH
Hazardous weather outlook, Aug 2, 5:49 AM PDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
549 AM PDT MON AUG 2 2004

NVZ030-031400-
HUMBOLDT COUNTY-
549 AM PDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEVADA

.DAY ONE...MONDAY AND MONDAY NIGHT

A SMALL RISK FOR SHOWERS AND THUNDERSTORMS EXISTS FOR THE MORNING
HOURS ACROSS HUMBOLDT COUNTY...FOLLOWED BY DRY AIR INTRUSION. SURFACE
AND UPPER LEVEL PRESSURE GRADIENTS WILL CONTINUE TO REMAIN STRONG AS
LOW PRESSURE OFF THE CALIFORNIA COAST MOVES EASTWARD INTO NEVADA.
WINDS THIS AFTERNOON WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO 40
MPH ACROSS HUMBOLDT COUNTY TODAY AND LAST INTO THE EVENING HOURS. DUE
TO STRONG WINDS AND LOW HUMIDITIES...A RED FLAG WARNING WILL BE IN
EFFECT FOR NORTHERN AND CENTRAL NEVADA FROM 10AM PDT TO 10PM PDT
MONDAY. FOR FURTHER DETAILS...PLEASE SEE PRODUCT RNORFWLKN...WWUS85
KLKN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SURFACE WINDS WILL WEAKEN TUESDAY AND WEDNESDAY BEFORE ANOTHER UPPER
LEVEL DISTURBANCE APPROACHES CENTRAL NEVADA FROM THE WEST EARLY
THURSDAY. SURFACE WINDS MAY INCREASE ONCE AGAIN THURSDAY AND FRIDAY
AS THIS SYSTEM APPROACHES. OTHERWISE...A DRY WEATHER PATTERN IS
EXPECTED TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ013-031>037-031251-
EXTREME EASTERN ELKO COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
549 AM PDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEVADA

.DAY ONE...MONDAY AND MONDAY NIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND NORTHEAST
NEVADA TODAY. LOW PRESSURE OFF THE CALIFORNIA COAST WILL MOVE CLOSER
TO NEVADA TODAY AND TONIGHT...HELPING TO KEEP BREEZY CONDITIONS
AROUND THE REGION. WINDS THIS AFTERNOON WILL INCREASE TO 15 TO 25 MPH
WITH GUSTS TO 35 MPH. HOWEVER HUMIDITIES HAVE SHOWN GOOD RECOVERY
AND THE RED FLAG WARNING FOR CENTRAL AND NORTHEAST NEVADA TODAY HAS
BEEN CANCELED. A RED FLAG WARNING WILL BE IN EFFECT FOR NORTHWEST
NEVADA FIRE WEATHER ZONE 451...HUMBOLDT COUNTY...FROM 10AM PDT TO
10PM PDT TODAY. FOR FURTHER DETAILS...PLEASE SEE PRODUCT RNORFWLKN...

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SURFACE WINDS WILL WEAKEN TUESDAY AND WEDNESDAY BEFORE ANOTHER UPPER
LEVEL DISTURBANCE APPROACHES CENTRAL NEVADA FROM THE WEST EARLY
THURSDAY. SURFACE WINDS MAY INCREASE ONCE AGAIN THURSDAY AND FRIDAY
AS THIS SYSTEM APPROACHES. OTHERWISE...A DRY WEATHER PATTERN IS
EXPECTED TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

WHITWORTH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:45 PM PDTSevere Thunderstorm WarningLKNElko60 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.